Wisconsin, 2007

Dense Fog in Wisconsin, September 4 to 5, 2007

September 4 to 5, 2007 · NWS MKX · 4 events in 4 counties and zones

Dense fog developed over portions of east-central and southeast Wisconsin overnight thanks to a light moist flow of air off of the still relatively warm waters of Lake Michigan, and clear skies. Visibilities were reduced to 1/4 mile or below in and near the area bounded by the cities of Fond du Lac, Sheboygan, West Bend, and Port Washington.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Dense fog developed over portions of east-central and southeast Wisconsin overnight thanks to a light moist flow of air off of the still relatively warm waters of Lake Michigan, and clear skies. Visibilities were reduced to 1/4 mile or below in and near the area bounded by the cities of Fond du Lac, Sheboygan, West Bend, and Port Washington. Several vehicle accidents were noted in newspapers, and some local airplane traffic was cancelled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 4, 5:05 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 4, 5:05 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO AVIATION SECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
605 PM CDT TUE SEP 4 2007

.SHORT TERM...
FOG POTENTIAL QUESTIONABLE TONIGHT DUE TO INCREASING LOW LEVEL
WINDS. HOWEVER DECOUPLING SHOULD OCCUR...AND DEW POINTS CONTINUE
THE SLOW RISE. GFS MOS DEW POINTS CONTINUE TO BE TOO LOW DUE TO
THE RECENT WET SPELL. AS A RESULT WILL HAVE PATCHY FOG IN THE
FORECAST. WINDS A LITTLE STRONGER WEST...BUT THEN WISCONSIN RIVER
VALLEY IS THE MOST PRONE FOR FOG.

WEAK UPPER RIDGING OVER THE GREAT LAKES REGION TONIGHT AS STRONG
MOVES ACROSS THE PACIFIC NORTHWEST.

GOES SOUNDER PRECIPITABLE WATER SHOWING A STEADY INCREASE FROM
PWS AROUND 1 INCH OVER THE FORECAST AREA TO 1.33 INCH JUST AHEAD
OF CU FIELD SPREADING NORTH THROUGH THE MID MISSISSIPPI VALLEY.
EVEN THOUGH THIS MOISTURE BEGINS TO REACH SOUTHERN WISCONSIN
WEDNESDAY AFTERNOON. NAM SOUNDING STILL REDUCES CAP AND LOW CAPES OF
1000 J/KG ARE INDICATED. HOWEVER LITTLE IN THE WAY OF LIFT AS
UPPER TROUGH SLOW TO PROGRESS EASTWARD ACROSS THE ROCKIES.

MODELS SHOW A WEAK SHORT WAVE LIFTING NORTH THRU THE MID
MISSISSIPPI VALLEY LATE WEDNESDAY NIGHT AND THURSDAY. ALSO SOUTH
FLOW AT 850MB WILL ALLOW GULF MOISTURE TO CONTINUE NORTH INTO
SOUTHERN WISCONSIN. Q-G FORCING WEAK WEDNESDAY NIGHT. ALTHOUGH
MOISTURE DOES INCREASE...MOIST CONVECTION WOULD BE MORE DIURNAL IN
NATURE...SO WILL KEEP IT DRY WEDNESDAY NIGHT.

.LONG TERM...
UPPER SHORTWAVE AND ASSOCIATED COLD FRONT SHOULD MOVE ACROSS THE
REGION THURSDAY NIGHT THROUGH FRIDAY NIGHT FOR THE BEST POTENTIAL
FOR PRECIPITATION FRIDAY INTO SATURDAY.

ECMWF AND GFS STILL NOT IN AGREEMENT ON SECOND SHORTWAVE FOR THE
WEEKEND. WILL LINGER PRECIP CHANCE INTO SUNDAY. ENSEMBLE POPS SHOW
A LARGE SPREAD FOR THE WEEKEND...SO WILL GO WITH MEDIUM RANGE
POPS. WILL THEN DRY IT OUT FOR MONDAY AND TUESDAY.

&&

.AVIATION...SFC PATTERN DOMINATED BY HIGH PRESSURE OVER HUDSON
BAY...WITH LEE TROUGHING OVER THE DAKOTAS.  THIS WILL PRODUCE A
BROAD SWLY FLOW REGIME THROUGH WEDNESDAY.  VIS IMAGERY SHOWING
CUMULUS FIELD TRYING TO SPREAD NEWD INTO SRN WI...ALTHOUGH WITH
STABLE AMS IN PLACE EXPECTING CU TO DISSIPATE QUICKLY AFTER DARK
WITH MAINLY CLEAR SKIES OVERNIGHT. AS WINDS DECOUPLE AFTER
06Z...EXPECTING PATCHY 3-5SM MVFR FOG TO DEVELOP AT KMSN...VFR AT
KMKE. LOCAL IFR FOG ALSO POSSIBLE...MAINLY IN FOG PRONE WI RIVER
VALLEYS. VFR CONDITIONS TO PERSIST AT TERMINALS ON WEDNESDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HENTZ/FOWLE
Hazardous weather outlook, Sep 4, 2:45 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
345 PM CDT TUE SEP 4 2007

WIZ046-047-051-052-056>060-062>072-050900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
345 PM CDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

AN AIR QUALITY WATCH IS IN EFFECT UNTIL MIDNIGHT ACROSS THE
LAKESHORE COUNTIES OF SHEBOYGAN...OZAUKEE...MILWAUKEE...RACINE AND
KENOSHA COUNTIES. OZONE AND FINE PARTICULATES MAY REACH UNHEALTHY
LEVELS IN THESE AREAS.

PATCHY DENSE FOG IS POSSIBLE AFTER MIDNIGHT...MAINLY IN THE
WISCONSIN RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN AIR QUALITY WATCH IS IN EFFECT WEDNESDAY FOR SOUTHEASTERN
WISCONSIN. OZONE LEVELS MAY REACH UNHEALTHY LEVELS IN THIS AREA.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT.
THUNDERSTORMS ARE LIKELY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-050900-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
345 PM CDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT.
THUNDERSTORMS ARE LIKELY ON FRIDAY.

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS THURSDAY AND
FRIDAY.

MAF
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Fond du Lac

When
September 4, 10:00 PM CST to September 5, 5:00 AM CST
Where
Fond du Lac forecast zone
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Dense Fog, Sheboygan

When
September 4, 10:00 PM CST to September 5, 5:00 AM CST
Where
Sheboygan forecast zone
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Dense Fog, Washington

When
September 4, 10:00 PM CST to September 5, 5:00 AM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Dense Fog, Ozaukee

When
September 4, 10:00 PM CST to September 5, 5:00 AM CST
Where
Ozaukee forecast zone
Reported by
ASOS
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61080, 61081, 61082, 61083.